Questions and Answers about Opioid-Induced Anything

Health Professional

Due to the commercialism of prescription drugs, more and more people are hearing about a term called "opioid-induced".   While blankly staring into the television screen, people have many questions about what this means and if it pertains to them.   Here is what you need to know about anything that is "opioid-induced".

What does "opioid-induced" mean?   First of all, an opioid is a type of drug that affects specific receptors in your body called opioid receptors that control the pain relieving system in your body.   Thus, an opioid drug is a type of pain reliever.   Examples include: hydrocodone, oxycodone, codeine, tramadol, and morphine.   In order for a symptom to be opioid-induced, the symptom needs to be caused by the opioid drug.   So, if you are not taking an opioid, you will not have opioid-induced anything.

What types of things are opioid-induced?   Many symptoms can be opioid-induced.   These physical effects from the opioids can be mild or severe.   Things such as constipation, headache, itchiness, sedation, nausea and even pain can all be opioid-induced.   In fact, technically, pain relief is opioid-induced too.   Remember, "opioid-induced" means that the effect is caused by the opioid medication.   But usually this term is only used to more clearly define unwanted, adverse side-effects from the drug.

Are there solutions available for opioid-induced problems?   Because millions of people are dependent to opioid drugs, pharmaceutical companies are opportunistically developing solutions specifically for opioid-induced problems.   Of course, the most obvious solution is to take less opioid medications or to discontinue taking opioid medication.   Generally, most side effects from these pain relievers can be counteracted by non-specific drugs, some of which are even available over-the-counter.   For example, opioid-induced constipation is extremely common and can usually be remedied with laxatives like Sennakot, Miralax, or Dulcolax.   Occasionally, someone will have particularly troublesome constipation that is not relieved by traditional medication.   In this case, a specific drug like Movantik which is designed specifically for opioid-induced constipation may be necessary.   More designer drugs will likely become available for opioid-induced problems in the future.

How can you avoid opioid-induced side effects?   Most of the time, side effects are dose related, meaning that the higher the dose, the more likely you will experience an effect.   So as you lower your overall daily dose, you will likely experience less adverse effects.   Additionally, many unwanted effects from these pain relievers are caused by a histamine release.   Some opioids like morphine release more histamine than others.   Examples of opioids that tend not to release as much histamine are: hydromorphone and fentanyl.   Thus, rotating to a different opioid can also help you avoid opioid-induced side effects.   Opioid rotation is also helpful for opioid-induced hyperalgesia.   In this case, rotating to a long-acting opioid like buprenorphine is extremely important because it stays in your system longer.   Finally, another way to avoid side effects from opioids is to change route of administration.   Most people take opioids orally (by mouth). Using a different route of administration like a topical, transdermal application or a spinal route via an intrathecal pump can potentially reduce the likeliness of side effects.   An opioid-savvy prescribing doctor will likely be able to find the best way to help you avoid unwanted, opioid-induced side effects.

How do you know if you have an opioid-induced anything?   Usually, when you first start using an opioid drug, you will notice side-effects.   Typically, these side effects will go away after the first week as your body adjusts to the new chemical.   If a symptom persists, then you need to talk with your doctor.   Please note, that people over the age of 60 are particularly sensitive to opioid-induced side effects like sedation.   Other opioid-induced problems can start later after taking an opioid for a prolonged period of time.   One such risk of chronic opioid use is opioid-induced hyperalgesia.   If you notice your pain getting worse and worse, your opioid dependency may be causing the pain.

Recommended Reading:

Four Strategies for Managing Opioid-Induced Side Effects in the Elderly

Related Articles:

What is Opioid-Induced Constipation?

Intrathecal Pumps:   Few Pros, Many Cons

What is Opioid-Induced Hyperalgesia?